Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 84, NWS Tucson, AZ

September 6, 2013Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 6, 2013, 3:25 PM MST for Pima County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2013, 3:25 PM MST (22:25 UTC)
Expired
Sep 6, 2013, 4:15 PM MST
In force
50 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 78 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
2777 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

336 
WUUS55 KTWC 062225
SVRTWC
AZC019-062315-
/O.NEW.KTWC.SV.W.0084.130906T2225Z-130906T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
325 PM MST FRI SEP 6 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 415 PM MST

* AT 318 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR THREE POINTS...OR 21 MILES
  NORTHWEST OF GREEN VALLEY...AND MOVING NORTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
  PEDRO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3205 11161 3228 11149 3212 11115 3195 11124
TIME...MOT...LOC 2225Z 113DEG 9KT 3207 11129

$$

MEYER
2 follow-up statements
932 
WWUS55 KTWC 062235
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST FRI SEP 6 2013

AZC019-062315-
/O.CON.KTWC.SV.W.0084.000000T0000Z-130906T2315Z/
PIMA AZ-
335 PM MST FRI SEP 6 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR CENTRAL PIMA COUNTY...

AT 334 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR THREE 
POINTS...OR 20 MILES SOUTHWEST OF TUCSON...MOVING NORTHWEST AT 10 
MPH.

LAT...LON 3205 11161 3228 11149 3212 11115 3195 11124
TIME...MOT...LOC 2234Z 113DEG 9KT 3208 11131

$$

MEYER
110 
WWUS55 KTWC 062304
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
404 PM MST FRI SEP 6 2013

AZC019-062313-
/O.CAN.KTWC.SV.W.0084.000000T0000Z-130906T2315Z/
PIMA AZ-
404 PM MST FRI SEP 6 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY IS
CANCELLED...

AT 400 PM MST THE STORM IN THE THREE POINTS AREA HAD WEAKENED AND 
MOVED WEST.

LAT...LON 3205 11161 3228 11149 3212 11115 3195 11124
TIME...MOT...LOC 2303Z 113DEG 9KT 3211 11139

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:00 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 6, 2:00 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST FRI SEP 6 2013

.SYNOPSIS...MONSOONAL MOISTURE OVER THE REGION WILL ALLOW FOR
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ONCE AGAIN SATURDAY.
THEN A DEEP LAYER OF MOISTURE FROM DECAYING TROPICAL STORM LORENA
WILL BEGIN TO MOVE INTO ARIZONA FROM THE SOUTH SUNDAY AND LINGERING
INTO MONDAY NIGHT BEFORE DIMINISHING TUESDAY.  A RETURN TO A MORE
NORMAL MONSOON FLOW PATTERN WILL OCCUR WEDNESDAY ONWARD.

&&

.DISCUSSION...FAIRLY WIDESPREAD THUNDERSTORM ACTIVITY DEVELOPED
ACROSS THE CWA LAST COUPLE OF HOURS WITH A COMBINATION OF STRONG
WINDS EVIDENCED BY THE DUST STORM NEAR PICACHO PEAK AND SHORT PERIOD
OF HEAVY RAIN WITH INSTANTANEOUS RAINFALL RATES UP TO 2 INCHES PER
HOUR OVER TUCSON AND HIGHER LEVELS IN THE LARGER STORMS.  THIS
ACTIVITY WILL CONTINUE INTO THE EARLY EVENING AS IT GRADUALLY SHIFTS
TO THE WEST-NORTHWEST.

FOR SATURDAY THERE IS A SIMILAR AMOUNT OF MOISTURE ACROSS THE REGION
WITH UPPER LEVEL SHORTWAVES APPROACHING THE AREA FROM THE SOUTH
DURING THE DAY.  THEREFORE WOULD EXPECT A SIMILAR RAMP UP OF THE
CONVECTION DURING THE AFTERNOON WITH THE STORMS MOVING MORE TO THE
NORTH-NORTHWEST.  WITH SOMEWHAT HIGHER AMOUNTS OF LOW LEVEL MOISTURE
ANY STORMS THAT DEVELOP SHOULD BE MORE EFFICIENT RAINFALL
PRODUCERS.

THEN HERE COMES THE REMNANTS OF TROPICAL STORM LORENA WHICH IS
FORECAST TO CONTINUE MOVING NORTHWARD AS IT WEAKENS.  THE CURRENT
TRAJECTORY HAS THE REMNANT MOISTURE FROM THIS DECAYING SYSTEM MOVING
NORTH ACROSS PRIMARILY CENTRAL AND EASTERN ARIZONA SUNDAY THROUGH
MONDAY NIGHT WITH CURRENT MODEL RUNS PEAKING IT OVER THE AREA DURING
THE DAY MONDAY.  GUIDANCE HAS BEEN REASONABLY CONSISTENT WITH THIS
SCENARIO AND AS A RESULT RAISED POPS FOR THE SUNDAY AFTERNOON
THROUGH MONDAY EVENING PERIOD INTO THE LIKELY CATEGORY ACROSS THE
FORECAST AREA.  THE ABUNDANCE OF MOISTURE WILL BRING WITH IT AN
ABUNDANCE OF CLOUDS AS WELL WHICH WILL CUT BACK ON THE INSTABILITY
DURING THE AFTERNOONS.  THIS WILL ESPECIALLY BE THE CASE ON MONDAY
WITH THE DEEPEST MOISTURE OVER THE AREA.  IF TOO MUCH CLOUD COVER
OCCURS WE WOULD BE LEFT WITH MORE SHOWERS AND FEWER THUNDERSTORMS
RATHER THAN THE OTHER WAY AROUND.  EITHER WAY LOOKS LIKE A RATHER
WET PERIOD OVERALL FOR THE REGION WITH THOSE DETAILS DETERMINING THE
TOTAL AMOUNT AND DISTRIBUTION OF THE RAIN.  OBVIOUSLY WITH THE
HEAVIER CLOUD COVER AND HIGH LIKELIHOOD OF RAIN...AFTERNOON
TEMPERATURES WILL BE COOLER THAN NORMAL SUNDAY AND MONDAY.

IF CURRENT TIMING HOLDS TRUE...THE BACK EDGE OF THIS MOISTURE FIELD
WILL MOVE NORTH OF THE AREA EARLY TUESDAY LEAVING US WITH MORE
TYPICAL AMOUNTS OF MOISTURE FOR THE REMAINDER OF THE WEEK.  THIS
WOULD RESULT IN A RETURN TO THE TYPICAL SCATTERED SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS WITH AFTERNOON
TEMPERATURES CLIMBING BACK UP TO NORMAL LEVELS FOR EARLY SEPTEMBER.
CERNIGLIA

&&

.AVIATION...SCT TSRA/SHRA THRU THIS EVENING THEN ISOLD -TSRA/SHRA
LATE TONIGHT INTO SATURDAY MORNING. EXPECT SCT TSRA/SHRA SATURDAY
AFTERNOON. THE STRONGER TSRA WILL PRODUCE MVFR CIGS/VSBYS AND BRIEF
WIND GUSTS TO AROUND 40 KTS. OTHERWISE...CLOUD DECKS THRU THIS
EVENING AND SATURDAY AFTERNOON WILL GENERALLY BE AROUND 7-11K FT
AGL...AND CLOUD DECKS LATE TONIGHT AND SATURDAY MORNING WILL BE
MOSTLY ABOVE 12K FT AGL. SURFACE WIND WILL BE MAINLY ELY/SELY 5-15
KTS THRU SATURDAY AFTERNOON OR 08/00Z. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS SATURDAY THROUGH MONDAY. STRONG...GUSTY AND ERRATIC
WINDS WILL OCCUR WITH THE STRONGER THUNDERSTORMS THIS WEEKEND.
THEREAFTER...DECREASED MOISTURE WILL THEN LEAD TO ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS DURING THE LATTER PART OF THE
UPCOMING WEEK. BELOW NORMAL DAYTIME TEMPERATURES WILL OCCUR SUNDAY
THROUGH TUESDAY FOLLOWED BY A WARMING TREND LATE NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Local storm report, Sep 6, 1:01 PM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
101 PM MST FRI SEP 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     DUST STORM       PICACHO                 32.72N 111.50W
09/06/2013                   PINAL              AZ   BROADCAST MEDIA

            0.25 MILE VISIBILITY REPORTED ALONG I-10 NEAR PICACHO
            PEAK

&&

EVENT NUMBER TWC1300109

CERNIGLIA
Special weather statement, Sep 6, 1:19 PM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
119 PM MST FRI SEP 6 2013

AZZ508-512-062045-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-
119 PM MST FRI SEP 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COCHISE COUNTY UNTIL 145
PM MST...

AT 114 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF PORTAL...MOVING WEST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...THE CHIRICAHUA MOUNTAINS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3191 10904 3174 10912 3182 10940 3201 10933
TIME...MOT...LOC 2018Z 110DEG 16KT 3185 10918

KD
Special weather statement, Sep 6, 1:36 PM MST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
136 PM MST FRI SEP 6 2013

AZZ502-505-062100-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
136 PM MST FRI SEP 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PINAL COUNTY UNTIL
200 PM MST...

AT 132 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTH OF ARIZONA CITY...OR 22 MILES
SOUTH OF CASA GRANDE...MOVING WEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.  WINDS COULD ALSO
PRODUCE BLOWING DUST OUT AHEAD OF THIS THUNDERSTORM.

AREAS AFFECTED BY THIS STORM INCLUDE...JACKRABBIT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3251 11192 3269 11189 3265 11165 3251 11165
TIME...MOT...LOC 2036Z 092DEG 8KT 3257 11173

KD
Special weather statement, Sep 6, 2:27 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
227 PM MST FRI SEP 6 2013

AZZ504-514-062215-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-
227 PM MST FRI SEP 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
315 PM MST...

AT 219 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF TUCSON...MOVING NORTHWEST AT 15
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH A
PERIOD HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...SEVEN FALLS...SABINO CANYON
AREA...CATALINA FOOTHILLS AND CATALINA STATE PARK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3232 11110 3251 11098 3229 11062 3216 11072
TIME...MOT...LOC 2127Z 119DEG 14KT 3226 11077

CERNIGLIA
Special weather statement, Sep 6, 2:53 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
253 PM MST FRI SEP 6 2013

AZZ504-062230-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
253 PM MST FRI SEP 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
330 PM MST...

AT 247 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TUCSON...MOVING NORTHWEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING.
SIGNIFICANT RUNOFF IS ALSO POSSIBLE WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...NORTHWEST TUCSON...FLOWING
WELLS AND SAGUARO NATIONAL PARK WEST.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3227 11122 3245 11113 3230 11083 3218 11089
TIME...MOT...LOC 2153Z 114DEG 11KT 3226 11096

CERNIGLIA
Special weather statement, Sep 6, 3:08 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
308 PM MST FRI SEP 6 2013

AZZ502>504-062300-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
308 PM MST FRI SEP 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 400 PM
MST...

AT 300 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF THREE POINTS...OR 16 MILES
NORTHWEST OF GREEN VALLEY...MOVING WEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...THREE POINTS.

LAT...LON 3202 11144 3221 11127 3209 11108 3191 11112
TIME...MOT...LOC 2208Z 102DEG 7KT 3202 11121

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 1:00 PM MSTDust Storm WarningTWCPinal60 min
Sep 6, 1:30 PM MSTAreal Flood AdvisoryTWCCochise, Graham90 min
Sep 6, 1:36 PM MSTSpecial Weather StatementTWCPima24 min
Sep 6, 1:45 PM MSTSevere Thunderstorm WarningTWCSanta Cruz30 min
Sep 6, 2:27 PM MSTAreal Flood AdvisoryTWCPima93 min
Sep 6, 2:27 PM MSTSpecial Weather StatementTWC48 min
Sep 6, 2:53 PM MSTSpecial Weather StatementTWC37 min
Sep 6, 2:59 PM MSTAreal Flood AdvisoryTWCGraham91 min
Sep 6, 3:08 PM MSTSpecial Weather StatementTWCPima52 min
Sep 6, 3:10 PM MSTSevere Thunderstorm WarningTWCPima65 min
Sep 6, 3:38 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Sep 6, 3:48 PM MSTSpecial Weather StatementTWCPima42 min
Sep 6, 4:07 PM MSTSevere Thunderstorm WarningTWCPima38 min
Sep 6, 4:19 PM MSTSevere Thunderstorm WarningTWCPima26 min
Sep 6, 4:33 PM MSTFlash Flood WarningTWCPima117 min
Sep 6, 4:56 PM MSTSevere Thunderstorm WarningTWCPima34 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.